Alert archive / Maine / Areal Flood Warnings in 2012

Areal Flood Warning 4, NWS Caribou, ME

June 25, 2012Piscataquis County, Maine

NWS Caribou, ME issued this areal flood warning at Jun 25, 2012, 2:35 PM EDT for Piscataquis County, Maine. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2012, 2:35 PM EDT (18:35 UTC)
Expired
Jun 26, 2012, 2:15 PM EDT
In force
24 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 116 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 12:35 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 25, 12:35 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT MON JUN 25 2012

.SYNOPSIS...
THE NEXT LARGE AND SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO
THE REGION LATER TODAY...KEEPING THE WEATHER PATTERN DAMP AND
UNSETTLED FOR MUCH OF THE UPCOMING WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: FOLLOWED THE HRR WHICH APPEARS TO BE DOING THE BEST JOB
W/SHOWER AND EMBEDDED TSTMS ACROSS SOUTHERN MAINE. ADJUSTMENTS
WERE MADE TO THE AREAL COVERAGE THROUGH THE AFTERNOON CUTTING BACK
POPS AFTER COORDINATION W/GYX AND NERFC. LAPS SB CAPES PROGGED TO
HIT 2000 JOULES AS SOME HEATING IS TAKING PLACE ACROSS THE CNTL
HIGHLANDS AND DOWNEAST. THIS AREA WILL NEED TO BE WATCHED THIS
AFTERNOON. K INDICES UP TO 35 W/TOTAL TOTALS 50+. LACKING
SIGNIFICANT FEATURE IS THAT MID LEVEL LAPSE RATE MEAGER AROUND 6
C/KM. DECIDED TO KEEP ENHANCED WORDING FOR HEAVY RAINFALL AND
GUSTY WINDS IN THE FORECAST THROUGH THE AFTERNOON ATTM. CAN ASSESS
FURTHER AS WE MOVE INTO THE AFTERNOON. UPDATED THE FLOOD WATCH TO
BRING THINGS CURRENT.

PREVIOUS DISCUSSION: A TROUGH OF LOW PRESSURE
REMAINS SITUATED OVER THE NORTHEAST PART OF THE COUNTRY. IMPULSES
ROTATING THROUGH THE TROUGH ARE FORCING SHOWERS OVER WESTERN NEW
ENGLAND WHICH MAY WORK NORTHEAST INTO WESTERN AND CENTRAL PORTIONS
OF THE FORECAST AREA LATER THIS MORNING. THE BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE THIS AFTERNOON AS THE AIRMASS
DESTABILIZES SOME.

THE MAIN SHORTWAVE OF CONCERN IS CURRENTLY DROPPING SOUTH ACROSS
THE EASTERN GREAT LAKES REGION...AND IS PROGGED TO DEEPEN AS IT
ROTATES THROUGH THE BASE OF THE TROUGH TODAY AND TONIGHT.
DIFFLUENT FLOW AHEAD OF THIS DEVELOPING SYSTEM ALONG WITH PERIODIC
IMPULSES OF ENERGY WILL AID IN THE DEVELOPMENT OF MORE SHOWERS AND
POSSIBLY THUNDERSTORMS TONIGHT.

THE MOIST AIRMASS WILL REMAIN IN PLACE AS SOUTHERLY WINDS AHEAD
OF THE DEVELOPING SYSTEM CONTINUE TO PUMP MOISTURE INTO THE
REGION. THE SLOW MOVEMENT OF THE SYSTEM ALONG WITH ABUNDANT
MOISTURE WILL LEAD TO THE POSSIBILITY OF HEAVY RAIN...ESPECIALLY
IN THUNDERSTORMS. UNFORTUNATELY THE AREAS MOST LIKELY UNDER THE
GUN WILL BE THE SAME AREAS RECENTLY HIT HARD OVER THE WEEKEND AS
SOUTHERLY UPSLOPE FLOW FOCUSES ALONG THE MOUNTAINS.&&

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A BROAD CLOSED UPPER LOW IN NEW ENGLAND WILL DOMINATE THE WEATHER
INTO THURSDAY. A SURFACE LOW WILL MOVE INTO THE GULF OF MAINE AND
OVER THE STATE BY TUESDAY EVENING. VERTICAL MOTIONS WITH THIS
SYSTEM WILL PRODUCE SOME HEAVY RAINFALL TUESDAY INTO TUESDAY
EVENING AS TROPICAL MOISTURE FEEDS INTO THE SYSTEM IN A LONG
TRAJECTORY FROM TROPICAL STORM DEBBY. SOME EMBEDDED THUNDERSTORMS
DOWN EAST AND AN UPSLOPE FLOW IMPINGING ON HIGHER TERRAIN FROM THE
KATAHDIN REGION SOUTHWESTWARD TOWARDS THE MOOSEHEAD LAKE REGION
WILL ENHANCE RAINFALL. THE WARM OCCLUSION AND ASSOCIATED WARM
CONVEYOR BELT WILL MOVE NORTH AND EAST OF THE STATE LATER TUESDAY
NIGHT AND THE HEAVIEST RAIN SHOULD BE OVER. HOWEVER...THE SURFACE
LOW AND THE VERTICALLY STACKED UPPER LOW WILL STALL OVER MAINE BY
LATER TUESDAY NIGHT AND PRODUCE MORE SHOWERY CONDITIONS INTO
THURSDAY AS THE LOW SLOWLY FILLS. HAVE INCLUDED A CHANCE OF
THUNDERSTORMS FOR WEDNESDAY AFTERNOON AS SOME SKINNY CAPE DEVELOPS
DURING THE AFTERNOON. THE RAINY AND CLOUDY PATTERN WILL PRODUCE
HIGHS IN THE MID 60S TUESDAY AND WEDNESDAY AND LOWS IN THE UPPER
50S DURING THIS PERIOD. OVERALL PRECIPITATION DURING THE PERIOD
MONDAY INTO WEDNESDAY IS EXPECTED TO BE ON THE ORDER OF 2 TO 4
INCHES. THIS RAINFALL...AND ANTECEDENT MOISTURE FROM RECENT STORMS
COULD CREATE ANOTHER ROUND OF FLOODING. THUS...WILL MAINTAIN
EXISTING FLOOD WATCH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE UPPER LOW IS E XPECTED TO SLOWLY MOVE NORTH INTO QUEBEC
WEDNESDAY NIGHT INTO THURSDAY...BUT RESIDUAL MOISTURE AND
INSTABILITY WILL PRODUCE ANOTHER DAY OF SHOWERS ACROSS THE
FORECAST AREA. A BRIEF RESPITE IN THE RAIN EMERGES THURSDAY NIGHT
INTO FRIDAY WITH A TRANSIENT RIDGE OF HIGH PRESSURE. THIS WILL
LIFT HIGHS BACK TOWARDS THE LOW 80S. HOWEVER...A COLD FRONT
ARRIVES IN NORTHERN MAINE BY LATE FRIDAY WITH A CHANCE OF
THUNDERSTORMS IN THE EVENING. THIS FRONT WILL SLOWLY TRANSIT THE
AREA SATURDAY AND KEEP A CHANCE OF THUNDERSTORMS IN NORTHERN ZONES
FOR SATURDAY AS HIGHS AGAIN REACH THE LOW 80S.. EXPECTING HIGH
PRESSURE TO BUILD SUNDAY...BUT CONFIDENCE IN AVOIDING INSTABILITY
AND RESULTANT SHOWERS IS NOT HIGH AT THIS POINT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: AREAS OF FOG WILL AFFECT THE TERMINALS THROUGH EARLY
THIS MORNING. THE FOG WILL BE MOST DENSE AT KCAR/KPQI/KHUL
TERMINALS WITH IFR/LIFR CONDITIONS EXPECTED. THE FOG IS NOT
EXPECTED TO BE AS DENSE AT KBGR/KBHB AND GENERALLY EXPECTING MVFR
IN DEVELOPING PATCHY FOG THESE TERMINALS. RAIN IS EXPECTED TO
OVERSPREAD THE TERMINALS LATER TODAY WITH MVFR CONDITIONS EXPECTED.

SHORT TERM: IFR WILL THE PREDOMINANT CONDITION FOR ALL TERMINALS
TUESDAY THROUGH WEDNESDAY MORNING. SOME EMBEDDED THUNDERSTORMS ARE
POSSIBLE FOR BGR AND BHB TUESDAY MORNING. CONDITIONS ARE EXPECTED
TO IMPROVE TO MVFR...IF NOT VFR...WEDNESDAY AFTERNOON...BUT
THUNDERSTORMS MAY DEVELOP AND CAUSE TEMPO IFR. IFR RETURNS
WEDNESDAY NIGHT INTO EARLY THURSDAY BEFORE CLOUDS LIFT TO VFR
OUTSIDE OF THUNDERSHOWERS.

&&

.MARINE...
NEAR TERM: PERSISTENT SOUTHERLY FETCH WITH SURFACE WINDS GENERALLY
10 TO 15 KTS AND GUSTS TO AROUND 20-25 KTS EXPECTED LATER TODAY
INTO TONIGHT. WAVE HEIGHT COULD REACH 5 FT. AFTER COORDINATION
WITH GYX WENT AHEAD AND ISSUED SCA FROM 16Z TODAY THROUGH 10Z
TUESDAY.

SHORT TERM: SCA MAY CONTINUE INTO TUESDAY. OTHERWISE...SOME FOG IS
EXPECTED TO MATERIALIZE TUESDAY AND TUESDAY NIGHT WITH LIGHT
WINDS. WAVE HTS WILL STAY NEAR 4 FT IN A SE SWELL MUCH OF THE WEEK.

&&

.HYDROLOGY...
PERIODS OF HEAVY RAIN ARE EXPECTED THROUGH THE NEXT FEW DAYS.
GUIDANCE PROGS SEVERAL INCHES OF RAIN POSSIBLE. THIS MAKES SENSE
GIVEN THE SLOW MOVEMENT OF THE SYSTEM COMBINING WITH PERSISTENT
MOIST SOUTHERLY FLOW. UNFORTUNATELY THE AREAS MOST LIKELY UNDER
THE GUN WILL BE THE SAME AREAS RECENTLY HIT HARD OVER THE WEEKEND
AS SOUTHERLY UPSLOPE FLOW FOCUSES ALONG THE MOUNTAINS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MEZ004>006-010-011-
     031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ050-051.

&&

NEAR TERM...FITZSIMMONS/HEWITT
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...FITZSIMMONS/HEWITT
MARINE...FITZSIMMONS/HEWITT/MCW
HYDROLOGY...HEWITT/WALKER
Hazardous weather outlook, Jun 25, 4:17 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
417 AM EDT MON JUN 25 2012

MEZ001>003-015>017-029-030-260830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
417 AM EDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE THROUGH
THE STATE TUESDAY AND TUESDAY EVENING. A STALLED LOW PRESSURE
SYSTEM WILL MAINTAIN WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE FORECAST
WEDNESDAY AND THURSDAY. THIS SYSTEM COULD PRODUCE SEVERAL INCHES
OF RAIN BEFORE IT FINALLY LEAVES THE FORECAST AREA. AS A
RESULT...LOCALIZED FLOODING IS A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ004>006-010-011-031-032-260830-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
417 AM EDT MON JUN 25 2012

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE THROUGH
THE STATE TUESDAY AND TUESDAY EVENING. A STALLED LOW PRESSURE
SYSTEM WILL MAINTAIN WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE FORECAST
WEDNESDAY AND THURSDAY. THIS SYSTEM COULD PRODUCE SEVERAL INCHES
OF RAIN BEFORE IT FINALLY LEAVES THE FORECAST AREA. AS A
RESULT...THE THREAT OF FLOODING WILL BE ELEVATED GIVEN THE VERY
HEAVY RAIN WHICH FELL IN SOUTHERN PISCATAQUIS...NORTHERN
PENOBSCOT AND SOUTHERN AROOSTOCK COUNTIES DURING THE PAST WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-260830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
417 AM EDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:19 AM EDTSmall Craft AdvisoryCAR26 hr
Jun 25, 2:35 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis55 min

Nearby

Areal Flood Warnings in Maine, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.